Coverings of topological loops. (English. Russian original) Zbl 1181.22009

J. Math. Sci., New York 137, No. 5, 5098-5116 (2006); translation from Sovrem. Mat. Prilozh. 2004, No. 22 (2004).
The authors discuss the question: For a given connected Lie group \(\widetilde{G}\) having a continuous, sharply transitive section \(\widetilde{\sigma }: \widetilde{G}/ \widetilde{H} \to \widetilde{G}\) with respect to a connected subgroup \(\widetilde{H}\), in which groups \(G\) having \(\widetilde{G}\) as a covering group, does there exist a sharply transitive section \(\sigma : G/ H \to G\) such that the loop \(\widetilde{L}\) corresponding to the section \(\widetilde{\sigma }\) is a covering of the loop \(L\) corresponding to \(\sigma \).
The authors show: If \(\widetilde{G}\) is the simply connected \(3\)-dimensional, non-Abelian, nilpotent Lie group, then for any section \(\widetilde{\sigma }: \widetilde{G}/ \widetilde{H} \to \widetilde{G}\) corresponding to the topological loop \(\widetilde{L}\) and any group \(G\) covered by \(\widetilde{G}\), there exists a section \(\sigma : G/ H \to G\) in \(G\) such that the corresponding loop \(L\) is covered by the loop \(\widetilde{L}\). But there are higher-dimensional nilpotent Lie groups \(G\) of nilpotency class \(2\) whose universal coverings contain sharply transitive sections corresponding to loops \(\widetilde{L}\) such that \(G\) cannot be the group topologically generated by the left translations of topological loops \(L\) having \(\widetilde{L}\) as the universal covering. The group \(\widetilde{G}\), which is the direct product of \(\mathbb R\) and the \(2\)-dimensional affine group, has differentiable sections \(\widetilde{\sigma }: \widetilde{G}/ \widetilde{H} \to \widetilde{G}\) such that the exponential image \(\exp (T_1 \widetilde{\sigma } (\widetilde{G}/ \widetilde{H}))\) of the tangent space \(T_1 \widetilde{\sigma } (\widetilde{G}/ \widetilde{H})\) at \(1 \in \widetilde{G}\) is contained in the image \(\widetilde{\sigma } (\widetilde{G}/ \widetilde{H})\) of the section \(\widetilde{\sigma }\) for which there exists no loop having a group \(G\) covered by \(\widetilde{G}\) as the group topologically generated by left translations. Moreover, the authors prove in two different ways that no proper covering of the group \(PSL_2(\mathbb R)\) can occur as the group topologically generated by the left translations of a \(2\)-dimensional topological loop.


22A22 Topological groupoids (including differentiable and Lie groupoids)
Full Text: DOI


[1] R. Arens, ”Topologies for homeomorphism groups,” Amer. J. Math., 68, 593–610 (1946). · Zbl 0061.24306
[2] R. Baer, ”Nets and groups,” Trans. Amer. Math. Soc., 46, 110–141 (1939). · JFM 65.0819.02
[3] A. Barlotti and K. Strambach, ”The geometry of binary systems,” Adv. Math., 49, 1–105 (1983). · Zbl 0518.20064
[4] J. Hilgert and K. H. Hofmann, ”Old and new on Sl(2),” Manuscr. Math., 54, 17–52 (1985). · Zbl 0605.22004
[5] J. Hilgert, K. H. Hofmann, and J. D. Lawson, Lie Groups, Convex Cones, and Semigroups, Oxford Univ. Press, Oxford-New York (1989). · Zbl 0701.22001
[6] K. H. Hofmann, ”Topologische Lops,” Math. Z., 70, 13–37 (1958). · Zbl 0095.02701
[7] K. H. Hofmann and K. Strambach, ”Topological and analytical loops,” in: Quasigroups and Loops: Theory and Applications (O. Chein, H. O. Pflugfelder, and J. D. H. Smith, Eds.), Heldermann-Verlag, Berlin (1990), pp. 205–262. · Zbl 0747.22004
[8] P. T. Nagy and K. Strambach, Loops in Group Theory and Lie Theory, Expos. Math., 35, Walter de Gruyter, Berlin-New York (2002). · Zbl 1050.22001
[9] H. Salzmann, ”Kompakte Ebenen mit einfacher Kollineationsgruppe,” Arch. Math., 13, 98–109 (1962). · Zbl 0105.13201
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.